Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 93, NWS Paducah, KY

August 11, 2020Butler County, Ripley County, Missouri

NWS Paducah, KY issued this flash flood warning at Aug 11, 2020, 11:36 AM CDT for Butler County, Ripley County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2020, 11:36 AM CDT (16:36 UTC)
Expired
Aug 11, 2020, 2:30 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Butler County, MO, Ripley County, MO

The radar

The Memphis radar (KNQA), 164 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 4.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 6:34 AM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Aug 11, 6:34 AM CDT, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
634 AM CDT Tue Aug 11 2020

.UPDATE...
Issued at 634 AM CDT Tue Aug 11 2020

Updated the aviation section for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 345 AM CDT Tue Aug 11 2020

The last remaining showers in western Kentucky should exit just
before dawn. Upper-level flow will regain west-northwesterly
flow, as a surface low in the Great Lakes provides slight
troughing to the east of the Quad State. A boundary is setting up
just to our north while, behind it, high pressure is centered in
the Upper Midwest. An upper-level low organizing around
northeastern Oklahoma is becoming more prominent a feature across
models for today. This system will slowly work its way eastward
and provide a source of instability through the short term. Along
with plenty of moisture remaining in the area, the potential for
convective development, particularly during afternoon hours, will
continue through midweek. Today, Southeast Missouri will see the
highest chances of showers and storms. As the upper-level low
moves closer, chances become more equitable across the Quad State.

With the loss of southerly flow, temperatures will be closer to
average in the short term, with highs in the mid 80s to near 90,
and lows near 70. Dew points will remain near or above 70.

.LONG TERM...(Friday through Monday)
Issued at 345 AM CDT Tue Aug 11 2020

Not much change in the longer term period. For Friday and into the
weekend, we will remain in a favorable location for unsettled
weather, as upper level high pressure sits to our west. This puts
our area in a ring of fire type of set up, which means we will be
watching disturbances dive southeast into our area around the
eastern side of the upper high and bring us periodic shower and
thunderstorm chances. Models are fairly dissimilar with regards to
timing these features along with the QPF. The signal mainly appears
as a diurnal one, but depending on how organized any clusters of
storms or MCS type activity can become, we could have precipitation
linger into the evening/overnight hours. That will be fine tuned
with subsequent updates this week. Difficult to pick out any
bonafide focus at the surface, as the pattern is rather diffuse,
aside from weak high pressure, until Saturday night into Sunday,
when a weak front attempts to move south across the area and may
provide a bit more focus for convection. Models differ though on the
timing of the front and the amount of post frontal precip. Will keep
PoPs in the lower chance category for now.

At the beginning of next week, surface high pressure eventually
starts building into the area and our rain chances drop
significantly. We will also see some decent cold air advection
occurring early next week, so we should be seeing a decent drop
in temperatures as well as humidity levels by Monday in our
northern sections and then area wide by Tuesday, when highs may
only be in the upper 70s to low 80s and lows in the upper 50s to
low 60s. GFS ensemble members for the 2m temps vary quite a bit
out that far, but at least the trend will be cooler. Otherwise,
the members are fairly tight for the Friday through Sunday time
frame of highs in the 85-90 range and upper 60s to lower 70s for
lows with muggy conditions.

&&

.AVIATION...
Issued at 634 AM CDT Tue Aug 11 2020

KCGI/KMVN begin the day with near 1 kft cigs, which should slowly
lift, eventually to VFR, through the early morning hours. Winds
will be light and westerly during the day, variable otherwise.
Shower and storm activity will be sparse during the TAF period,
with the highest chances at KCGI/KPAH in the late afternoon to
early evening hours. Fog development tonight is possible but will
be limited by cloud cover.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...ATL
SHORT TERM...ATL
LONG TERM...CW
AVIATION...ATL
Hazardous weather outlook, Aug 11, 3:50 AM CDT, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
350 AM CDT Tue Aug 11 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-120900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
350 AM CDT Tue Aug 11 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today through tonight, with
the highest chances in the afternoon and in Southeast Missouri.
Heavy rain and lightning will be the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday through Sunday. Best
chances are in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 11, 10:11 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1011 AM CDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND DMG     1 ENE RALEIGH           37.83N 88.52W
08/10/2020                   SALINE             IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN, SOME ROOF DAMAGE
            MAINLY NEAR AND NORTH OF HARRISBURG. SOME
            AREAS STILL WITHOUT POWER.

&&
Special weather statement, Aug 11, 10:49 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Paducah KY
1049 AM CDT Tue Aug 11 2020

KYZ001-002-MOZ107>110-112-114-111800-
Fulton-Hickman-Carter-Ripley-Butler-Stoddard-Mississippi-
New Madrid-
Including the cities of Hickman, Clinton, Van Buren, Doniphan,
Poplar Bluff, Bloomfield, Charleston, and New Madrid
1049 AM CDT Tue Aug 11 2020

...SPECIAL WEATHER STATEMENT...

At 1049 AM, a narrow band of strong thunderstorms extended from
just west of Doniphan, east to near Qulin and New Madrid in
southeast Missouri. Individual cells were moving east northeast
up to 20 mph. However, the line overall was moving little. Very
heavy rainfall may cause localized flooding over southeast Butler
and southwest Stoddard counties through Noon. Otherwise anticipate
frequent lightning, and gusty winds 25 to 35 mph along with
pockets of heavy rain. Most of the activity will be along and
south of Highway 60.

CN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:43 PM CDTSpecial Weather StatementPAHCrittenden, Henderson, Union, Webster47 min
Aug 10, 8:51 PM CDTSpecial Weather StatementPAHBallard, Livingston, McCracken54 min
Aug 10, 9:22 PM CDTSpecial Weather StatementPAHCaldwell, Daviess, Hopkins, Lyon, McLean, Marshall and 1 more53 min
Aug 10, 9:28 PM CDTSpecial Weather StatementPAHCarlisle, Fulton, Graves, Hickman47 min
Aug 10, 9:49 PM CDTSpecial Weather StatementPAHCalloway, Christian, Muhlenberg, Todd, Trigg71 min
Aug 10, 7:11 PM CDTSevere Thunderstorm WarningPAHFranklin, Jefferson49 min
Aug 10, 7:31 PM CDTSevere Thunderstorm WarningPAHHamilton, Wayne44 min
Aug 10, 7:36 PM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Williamson39 min
Aug 10, 8:00 PM CDTSpecial Weather StatementPAHGallatin, Hardin, Johnson, Pope, Saline, Union and 1 more60 min
Aug 10, 8:17 PM CDTSpecial Weather StatementPAHAlexander, Pulaski43 min
Aug 11, 12:54 PM CDTFlash Flood WarningPAHWayne2 hr

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.